Wyoming, 2017

Hail and Damaging Winds in Wyoming, May 26, 2017

May 26, 2017 · NWS CYS · 9 events in 3 counties and zones

Thunderstorms produced large hail and strong winds across portions of south central and southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and strong winds across portions of south central and southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 12:29 PM MST, 56 minutes earlier.

Area forecast discussion, May 26, 12:29 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
129 PM MDT Fri May 26 2017

.UPDATE...
Issued at 123 PM MDT Fri May 26 2017

Severe Thunderstorm Watch 268 now in effect for SE WY and W NE
along and south of Hwy 26 through 800 pm this evening.
Thunderstorms already firing over Carbon and Albany counties along
the nose of a plume of steep mid level lapse rates around 8.5 C/km
per RAP mesoanalysis. Deep layer shear profiles on the order of
50 kt will continue to support supercell structures as the
boundary layer destabilizes especially east of the Laramie Range
later this afternoon. Large hail and locally damaging wind gusts
will be the primary threats although an isolated tornado may be
possible especially north of the Cheyenne ridge where local
backing of the low level flow is more likely.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 345 AM MDT Fri May 26 2017

A vigorous upper level short-wave was spinning along the Oregon and
Nevada border early this morning per recent GOES-16 Water Vapor sat
imagery. This feature is expected to track east-southeast across ID
into western WY through 00z Saturday, w/ increasingly difluent flow
aloft evolving across much of CO/WY. This will result in lee cyclo-
genesis/troughing along the front range, w/ moist southeasterly low
level flow developing over the high plains. The models suggest less
substantial moisture return than earlier runs, but still expect the
boundary layer will be fairly moist w/ mid 40s dew points. The main
question right now is the extent of low clouds which may develop in
the next few hours when winds become more southerly. Model sounding
data does show saturation decreasing by mid to late morning, so the
thinking is we should start to see enough cloud breaks by that time
to aid in destabilization. This will more than likely delay the on-
set of precipitation, and could be a limiting factor on the overall
threat for severe storms today if we do not get enough sun. Believe
this will not be the case though, and solar insolation, combined w/
steep mid-level lapse rates around 8 C/km will help support CAPE of
up to 1000-1500 J/kg particularly over the I80 corridor between CYS
and SNY. 0 to 6 km vertical shear around 50 knots should prove more
than sufficient for supercell storm structures once storms are able
to develop, which looks like about 21z when CIN disappears from NAM
soundings. Large hail/damaging winds will be the main threats. Low-
level shear does not appear quite as strong (on the large scale) as
it did 24 hours ago, but need to pay attention to areas from north-
central Laramie County into southern Platte/Goshen counties w/ some
terrain-induced cyclogenesis and resultant backing of sfc flow. NAM
0-1 km SRH values increase to 200-300 m2/s2 at 00z, with EHIs of 1-
3. Given LCLs less than 5000 feet, there is certainly potential for
an isolated tornado or two later today. Thunderstorm activity could
congeal into one or more clusters or organized systems w/increasing
low-level warm advection during the evening/overnight.

The upper-level trough axis is expected to swing across the area on
Saturday. Scattered to numerous showers and thunderstorms look like
a good bet once again with plenty of forcing/instability aloft, but
the overall thermodynamic environment appears too cool to support a
threat for severe weather carrying over into Saturday.

.LONG TERM...(Sunday through Thursday)
Issued at 355 AM MDT Fri May 26 2017

Medium range models/ensembles are in general agreement with a
northwest flow aloft between a upper ridge over the Intermountain
West and upper low south of Hudson Bay Canada Sunday and Monday.
The western CONUS upper ridge weakens Tuesday and Wednesday as a
upper trough digs southeast across the Pacific coast states.
Consequently, winds aloft become more westerly. The upper ridge
rebuilds over the High Plains Thursday as trough moves toward the
Four Corners, and winds aloft back to the southwest.

Convection for the most part will be widely scattered, diurnally
driven, and generally confined to the higher terrain. Any convection
that manages to spread onto the plains will be more isolated.
Convective coverage increases somewhat Thursday with increasing
moisture in the southwest flow aloft. Daily temperatures gradually
moderate to seasonal normals by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM MDT Fri May 26 2017

Showers and thunderstorms will develop after around 20Z near the
Laramie Range and become more widespread across the plains through
the late afternoon into the evening. Brief heavy rain, small
hail, and gusty winds will be possible with the stronger storms.
Shower activity should mostly be confined to the Nebraska
Panhandle after around 06Z. Low clouds and IFR/MVFR cigs will
likely develop later tonight as a front moves across the region.

&&

.FIRE WEATHER...
Issued at 345 AM MDT Fri May 26 2017

No fire weather concerns. A cool and unsettled weather pattern will
persist through the weekend w/ humidity values remaining well above
critical thresholds, and good chances of wetting rain across all of
southeast WY and the western NE Panhandle. There is potential for a
few strong to severe storms this afternoon/evening mainly along the
I-80 corridor between Cheyenne and Sidney.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...DEL
SHORT TERM...CLH
LONG TERM...MAJ
AVIATION...ZF
FIRE WEATHER...CLH
Hazardous weather outlook, May 26, 12:41 PM MST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
141 PM MDT Fri May 26 2017

NEZ019>021-054-055-WYZ103>119-271945-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
141 PM MDT Fri May 26 2017

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 800 pm Friday
evening. Strong thunderstorms will continue to develop this
afternoon and track to the east-northeast. Strongest storms will
be capable of large hail and damaging wind gusts. An isolated
tornado is possible although the threat is low.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will develop Saturday afternoon. A few
strong storms producing small hail and gusty winds will be possible.

Isolated afternoon and early evening thunderstorms will develop
Sunday through Thursday. Severe weather is not expected at this time.

.Spotter information statement...

Spotter activation is required for southeast Wyoming and the
Nebraska panhandle along and south of Highway 26 through 8 pm this
evening.

NEZ002-003-095-096-WYZ101-102-271945-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
141 PM MDT Fri May 26 2017

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered afternoon and early evening thunderstorms will develop.
Isolated strong storms with gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widely scattered afternoon and early evening thunderstorms will
develop over the Laramie, Snowy and Sierra Madre ranges and
adjacent foothills Saturday through Thursday. Severe weather is
not expected at this time.

.Spotter information statement...

Spotter activation may be required between 3 pm and 8 pm for far
southeast Wyoming and the southern Nebraska Panhandle.

In the hours before

Local storm report, May 26, 1:25 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND GST     RAWLINS                 41.78N 107.23W
05/26/2017  M63.00 MPH       CARBON             WY   ASOS

&&

BUZZ

The radar

The Riverton/Lander radar (KRIW), 175 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
May 26, 1:25 PM MST
Where
Carbon County, (Rwl)rawlins Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.810, -107.200

The wind sensor at the Rawlins Airport measured a peak gust of 64 mph.

Thunderstorm Wind, Carbon

When
May 26, 1:30 PM MST
Where
Carbon County, 3 mi E of Sinclair
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.780, -107.052

The WYDOT sensor three miles east of Sinclair measured a peak wind gust of 64 mph.

Thunderstorm Wind, Albany

When
May 26, 2:45 PM MST
Where
Albany County, 0.69 mi S of Wilcox
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.780, -105.980

A wind gust estimated at 65 mph was reported three miles north of Rock River.

Hail, Laramie

When
May 26, 3:04 PM MST to 3:10 PM MST
Where
Laramie County, 7 mi N of Pine Bluffs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.281, -104.070

Marble to quarter size hail accumulated two inches deep. The wind-driven hail stripped trees and a wheat field.

Hail, Laramie

When
May 26, 5:00 PM MST to 5:03 PM MST
Where
Laramie County, 11 mi N of Cheyenne
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.299, -104.820

Quarter size hail was reported north of Cheyenne.

Hail, Laramie

When
May 26, 5:45 PM MST to 5:48 PM MST
Where
Laramie County, 1.58 mi E of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.161, -104.780

Quarter size hail was reported near Sheridan Street and Windmill Road in Cheyenne.

Hail, Laramie

When
May 26, 5:50 PM MST to 5:53 PM MST
Where
Laramie County, Albin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.420, -104.100

Quarter size hail was observed at Albin.

Thunderstorm Wind, Laramie

When
May 26, 5:55 PM MST to 5:57 PM MST
Where
Laramie County, 0.12 mi E of Orchard Vally
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.100, -104.818

Wind gusts were estimated as high as 60 mph just west of South Greeley.

Hail, Laramie

When
May 26, 6:40 PM MST to 6:41 PM MST
Where
Laramie County, 1 mi ESE of Carpenter
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.044, -104.352

Golf ball size hail was observed near Carpenter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701666, 701673, 701688, 701748, 701749, 701750, 701753, 701752, 701755.